Does Advair Diskus Cause Weight Gain

Question

Asked by Julia Martzen

Does Advair Diskus Cause Weight Gain

Answer

Hi Julia,

My first reaction to your question was "I don't think so," but being an avid researcher, I went to the Web to learn more before answering you. And I was surprised what I found out. My instincts weren't completely wrong. The pre-release testing of Advair did not reveal weight gain as a side effect. And it doesn't appear as a side effect in the official Advair information. However, edema and swelling do, and those are conditions that can contribute to weight gain.

But, there looks to be tons of what is called anecdotal evidence about Advair and weight gain. Anecdotal means, basically, stories. In other words, lots of people who have taken Advair have reported otherwise unexplained weight gain. I read many accounts of people gaining 10 to 20 pounds while on Advair. But there have not been any studies that have scientifically proven it to be true. Still, another page here on MyAsthmaCentral.com does report weight gain as an occasional side effect.

My advice? If you're concerned about your weight, contact your doctor right away to discuss alternative options for asthma treatment. Meanwhile, make as many healthy choices as you can to control your weight, such as:

-- eating small, healthy meals low in fat and sugar

-- exercising 30 minutes a day at least 6 days a week

-- avoiding alcohol

To your health,

Kathi

Answered by Kathi MacNaughton